Family warns Fentanyl can kill - WDAM.COM - TV 7 - News, Weather and Sports

Family warns Fentanyl can kill

Posted: Updated:
CHARLOTTE, NC (WBTV) -

Puckett said after a back injury Matthew started using pain pills and wouldn't stop. His aunt, Tracy Frye says she warned him about the pills.

"I told him it's going to kill you and he said, 'I'm careful.'  He said, 'I'm careful,'" said Frye.

"The number one place where opiate drug use begins is in your medicine cabinet," said Robert Martin, director of substance abuse services for Carolinas Healthcare System.

"These are the patches where they will cut off the corner and ingest is orally," said Martin.

Fentanyl is not readily available.  It's often prescribed for patients in hospice care.

"The problem with this is how much fentanyl is in that patch.  It's 72 hours worth of fentanyl and if you inject all of it at once there's a crave danger of overdose," said Martin, "And the unfortunate thing with a lot of fentanyl overdoses they lead to death."

Fentanyl and other opiates kill because they block the receptors in the brain that tell your body to breathe. Abusers can fall asleep and suffocate.

Matthew's family believes he went from popping pills to ingesting patches of Fentanyl.

"They're just white foil packets I think they're 50 milligrams, two empty packets in his jeans pocket," said Frye.

Frye found them after he died in November on his mother's birthday.  Frye and Puckett believe he swiped the patches from his truck after leaving the hospital and heading to his grandmother's house. Frye said Matthew had a hard time staying awake.

"He had agreed to go to detox that morning but he was going to nap first," said Frye.  He never woke up and his aunt's and medic's efforts couldn't revive him.

They don't know how Matthew got the Fentanyl.  They just hope his story affects anyone thinking about getting their hands on it.

"Maybe this will make some addicts, maybe it will wake them up that Fentanyl will kill you," said Frye.

Drug abuse experts say there is no recreational use of Fentanyl, you take it you've crossed the line.   

Fentanyl does not only come in patches.  It can also be a pill or a lollipop.

If you are concerned about someone you love escalating to Fentanyl you can reach out to drug treatment centers for advice for an intervention.  Also, North Carolina passed the Good Samaritan law that allows family members to get a prescription for Narcan, a drug that prevents opiate overdosing. 
If you are concerned about someone abusing any drugs and possibly Fentanyl.

For intervention advice you can speak with the Behavioral Health Center (BHC) CMC-Mercy Horizons.  The phone number is 704-304-5248 or you can visit the website here

The North Carolina Harm Reduction Coalition says under state law you can ask a medical provider for a prescription for Naloxone (aka Narcan) if you are someone you know is at risk of experiencing a drug overdose.

For more information, click here.

Copyright 2014 WBTV. All rights reserved.